Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 138, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 23, 2016, 9:30 PM CDT for Donley County, Texas. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2016, 9:30 PM CDT (02:30 UTC)
- Expired
- May 23, 2016, 10:30 PM CDT
- In force
- 60 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Donley County, TX
The radar
The Amarillo radar (KAMA), 83 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 9:46 PM CDT | HAIL 0.75 | 4 Sw Greenbelt Lake, TX | |
| May 23, 10:06 PM CDT | HAIL 1.25 | 3 Nw Clarendon, TX | DIME TO HALF DOLLAR SIZE HAIL REPORTED ALONG 287 NORTHWEST OF CLARENDON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 3:37 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 2.5 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 61 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 3551 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
181
WUUS54 KAMA 240230
SVRAMA
TXC129-240330-
/O.NEW.KAMA.SV.W.0138.160524T0230Z-160524T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
930 PM CDT MON MAY 23 2016
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DONLEY COUNTY IN THE PANHANDLE OF TEXAS...
* UNTIL 1030 PM CDT
* AT 930 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES WEST OF
GREENBELT LAKE...OR 8 MILES WEST OF CLARENDON...MOVING EAST AT 25
MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE.
PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES.
* LOCATIONS IMPACTED INCLUDE...
CLARENDON...HOWARDWICK...LELIA LAKE AND GREENBELT LAKE.
THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 128 AND 130.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY AND MOVE TO A
PLACE OF SAFETY INSIDE A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR CENTRAL
TEXAS.
LAT...LON 3510 10109 3519 10084 3518 10060 3506 10054
3488 10054 3487 10109
TIME...MOT...LOC 0230Z 252DEG 22KT 3497 10103
HAIL...1.50IN
WIND...60MPH
$$
NFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 7:01 PM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, May 23, 7:01 PM CDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
701 PM CDT MON MAY 23 2016
.Update...
Just transmitted an area extension to the Tornado Watch to include
Ochiltree, Roberts, and Beaver counties. Recent radar trends have
indicated intensification of convection in Roberts and Lipscomb
counties. This is near the portion of the dryline that bends back to
the northeast extending from near Borger, to just south of Perryton
to near Slapout. This portion of the dryline is not retreating as
quickly as further south and so the threat probably will not make it
too far into Ochiltree and Beaver counties. Recent uptick in this
convection may primarily be driven by moisture convergence along this
segment of the dryline and perhaps very weak ascent from subtle
shortwave passing to our north over the Central High Plains.
Otherwise, thoughts from previous Mesoscale Discussion have not
changed.
BRB
&&
.Prev Discussion... /Issued 643 PM CDT MON MAY 23 2016/
Aviation...
Any thunderstorms this evening expected to remain east of all
terminals. Retreating dryline will cause surface winds to return to
a southerly or southeasterly direction early this evening. Generally
clear sky expected overnight with no visibility restrictions
foreseen. Southwest surface winds resume early Tuesday with gusts
in the 25 to 30 knot range by afternoon. Thunderstorms Tuesday
afternoon expected to remain east of all terminals. VFR forecast
continues next 24 hours.
Cockrell
Prev Discussion... /Issued 609 PM CDT MON MAY 23 2016/
Mesoscale Update...
Recently tweeted image NSSL sounding shows weak capping and implied
small CIN from just south of Wellington. This fits trends in WV
imagery of drying/subsidence and short term guidance of very subtle
mid-level height rises. Typical diurnal cycle of the dryline from
density differences of the two separate air masses has resulted in
the onset of westward movement of the dryline. This is being
augmented/enhanced just south of our forecast area near Silverton and
Floydada, with recent westward acceleration of the fineline noted on
radar over this area. Further north another echo has been observed on
radar just west of Clarendon in an area of enhanced CU/TCU seen in
visible satellite. This may be a result of maximized low-level
moisture convergence along the dryline since this portion of the
dryline is retreating very slowly relative to the rest of the
dryline. This seems to be the most likely area for convection early
this evening. Optimism on additional convection further north across
the eastern Texas Panhandle is waning given the above stated trends.
If a storm can sustain hail, wind and tornadoes remain a threat.
BRB
Prev Discussion... /Issued 448 PM CDT MON MAY 23 2016/
Discussion...
The primary challenge for this forecast will again be diurnal cycle
of the dryline each day and thunderstorm potential. See previously
issued mesoscale discussion for convective/severe potential this
afternoon and evening. Additional updates will be sent based on
observational trends and short term guidance.
One additional short term concern is additional heavy rain in the
eastern Texas Panhandle and we have decided to issue a small Flash
Flood Watch for two counties to account for this. Many areas of
Donley and Collingsworth counties received around 2 inches of rain
and locally higher. Flash flooding occurred last evening and
additional flash flooding may occur with any heavy rain producing
thunderstorms. GPS precipitable water values from Childress site show
marked decrease in values from this time yesterday, at least
partially due to 0-2 km layer average trajectories from convectively
overturned air mass to our southeast from overnight, and partially
from veering aloft and drier mid-levels. Nevertheless, best estimates
are 1-1.25 inch PWAT values which will be supportive of heavy rain.
Bunkers storm motions for right-mover supercells is faster than
yesterday but still relatively slow.
No significant changes were needed to the previous forecast. The
trough in the west will gradually move toward our area with mid-
level flow gradually increase. Dryline should mix east again
tomorrow afternoon and slow once it moves east of the caprock into
deeper moisture. Ahead of the dryline MLCAPE values could rise to
very high levels (~4,000+ J/KG) supporting severe thunderstorm
potential. Mid-level flow of 25-30 knots particularly impressive low
level backed south-southeasterly flow should yield 35-40 knots 0-6 km
bulk shear, sufficient for storm organization and persistence. Flow
near the equilibrium level should be stronger than previous days as
upper jet seen on 1.5 PVU surface overspreads the region. This should
lead to larger storm depth shear values which should favor
supercells that are slightly less HP with greater potential for
significant hail sizes (stronger anvil layer winds). Neutral to
possibly slightly increasing mid-level heights is one potential
negative and could at least keep activity isolated. We will watch
trends and observational data as the time nears for possible
perturbations aloft that may aid in convective development.
Dryline should become more synoptically-active and mix far enough on
Wednesday but could be barely in the eastern Panhandles Thursday for
a threat of more thunderstorms. We will watch the trends of the
guidance and make adjustments as this potential nears. If the main
upper trough slows/deepens, there would be a better chances for more
of the eastern Panhandles to be involved. Thunderstorms may be
possible at least across the northern Texas Panhandle and Oklahoma
Panhandle Friday until this upper trough moves east. Not much of a
cold surge is expected in the wake of this trough and as another
western CONUS trough deepens next weekend, low-level response should
quickly bring better moisture back into the Panhandles and at least
subtle lift should be sufficient for thunderstorms again by Sunday.
Medium range guidance differs on timing of subtle shortwaves embedded
within the larger trough so details are not clear at this time range
but confidence is expected to increase later this week.
BRB
&&
.AMA Watches/Warnings/Advisories...
TX...Flash Flood Watch until 4 AM CDT Tuesday for the following
zones: Collingsworth...Donley.
OK...NONE.
&&
6/17Hazardous weather outlook, May 23, 4:13 PM CDT, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 413 PM CDT MON MAY 23 2016 OKZ001>003-TXZ001>020-240915- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 413 PM CDT MON MAY 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MOST OF THE OKLAHOMA AND TEXAS PANHANDLES THROUGH EARLY TONIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY HAZARDS. ISOLATED TORNADOES ARE ALSO A POSSIBILITY. HEAVY RAINFALL WITH SLOW MOVING STORMS COULD CAUSE FLASH FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ISOLATED TO SCATTERED THUNDERSTORMS MAY FORM ACROSS THE EASTERN TEXAS AND OKLAHOMA PANHANDLES TUESDAY AFTERNOON AND EVENING. SOME OF THESE STORMS COULD BECOME SEVERE. THUNDERSTORMS ARE POSSIBLE ACROSS THE FAR EASTERN TEXAS AND OKLAHOMA PANHANDLES THURSDAY AND ACROSS THE NORTHERN PANHANDLES FRIDAY. MORE THUNDERSTORMS ARE POSSIBLE SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THROUGH EARLY TONIGHT. SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE OKLAHOMA AND TEXAS PANHANDLES SHOULD CONTINUE TO MONITOR THE LATEST FORECASTS AND BE PREPARED FOR POSSIBLE ACTIVATION TUESDAY.
In the hours before
Local storm report, May 23, 8:28 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
828 PM CDT MON MAY 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL DARROUZETT 36.45N 100.33W
05/23/2016 E2.00 INCH LIPSCOMB TX PUBLIC
&&
EVENT NUMBER AMA1600481
14Local storm report, May 23, 8:43 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
843 PM CDT MON MAY 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL 1 SE ALANREED 35.20N 100.72W
05/23/2016 M3.11 INCH GRAY TX STORM CHASER
&&
EVENT NUMBER AMA1600482
14Special weather statement, May 23, 8:50 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 850 PM CDT MON MAY 23 2016 TXZ019-020-240215- DONLEY TX-COLLINGSWORTH TX- 850 PM CDT MON MAY 23 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLLINGSWORTH AND SOUTHERN DONLEY COUNTIES UNTIL 915 PM CDT... AT 850 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF LELIA LAKE...OR 8 MILES SOUTHEAST OF CLARENDON... MOVING NORTHEAST AT 20 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CLARENDON...HEDLEY AND LELIA LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL THIS STORM PASSES. && A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR CENTRAL TEXAS. LAT...LON 3475 10093 3491 10097 3509 10054 3475 10043 TIME...MOT...LOC 0150Z 245DEG 16KT 3483 10082 NF
Special weather statement, May 23, 9:14 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
914 PM CDT MON MAY 23 2016
TXZ004-240230-
OCHILTREE TX-
914 PM CDT MON MAY 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OCHILTREE COUNTY UNTIL
930 PM CDT...
AT 913 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES WEST OF WOLF CREEK PARK...OR 14 MILES SOUTH OF PERRYTON...MOVING
NORTHEAST AT 20 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. STORM INTENSITY
IS INCREASING AND SEVERE WEATHER MAY DEVELOP SHORTLY. MONITOR THE
WEATHER CONDITIONS CLOSELY.
LOCATIONS IMPACTED INCLUDE...
PERRYTON AND WOLF CREEK PARK.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT.
LAT...LON 3607 10077 3616 10096 3645 10081 3631 10054
3617 10055
TIME...MOT...LOC 0213Z 211DEG 17KT 3618 10082
BRBSpecial weather statement, May 23, 9:16 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
916 PM CDT MON MAY 23 2016
TXZ018>020-240245-
ARMSTRONG TX-DONLEY TX-COLLINGSWORTH TX-
916 PM CDT MON MAY 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COLLINGSWORTH...
NORTHEASTERN ARMSTRONG AND DONLEY COUNTIES UNTIL 945 PM CDT...
AT 916 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 4 MILES SOUTH OF GOODNIGHT TO HEDLEY. MOVEMENT
WAS EAST AT 20 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
CLARENDON...HOWARDWICK...HEDLEY...GREENBELT LAKE...LELIA LAKE...GOODNIGHT
AND QUAIL.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT.
LAT...LON 3482 10082 3485 10115 3497 10129 3516 10121
3518 10093 3515 10047 3497 10025 3475 10027
3475 10057
TIME...MOT...LOC 0216Z 260DEG 18KT 3498 10117 3486 10063
BRBLocal storm report, May 23, 9:18 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
918 PM CDT MON MAY 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM HAIL 3 W SLAPOUT 36.62N 100.17W
05/23/2016 M1.00 INCH BEAVER OK PUBLIC
&&
EVENT NUMBER AMA1600483
14The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:00 PM CDT | Special Weather Statement | AMA | Roberts | 30 min |
| May 23, 7:19 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Donley, Gray, Hemphill, Roberts, Wheeler | 56 min |
| May 23, 7:38 PM CDT | Severe Thunderstorm Warning | AMA | Lipscomb | 52 min |
| May 23, 7:39 PM CDT | Special Weather Statement | AMA | Ochiltree | 36 min |
| May 23, 7:45 PM CDT | Tornado Warning | AMA | Donley, Gray | 30 min |
| May 23, 8:02 PM CDT | Special Weather Statement | AMA | Armstrong | 28 min |
| May 23, 8:15 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Donley, Gray, Wheeler | 24 min |
| May 23, 8:20 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong | 55 min |
| May 23, 8:50 PM CDT | Special Weather Statement | AMA | Donley | 25 min |
| May 23, 9:14 PM CDT | Special Weather Statement | AMA | Ochiltree | 16 min |
| May 23, 9:16 PM CDT | Special Weather Statement | AMA | Collingsworth, Donley | 29 min |
| May 23, 9:24 PM CDT | Severe Thunderstorm Warning | AMA | Ochiltree | 47 min |
| May 23, 9:39 PM CDT | Severe Thunderstorm Warning | AMA | Lipscomb | 33 min |
| May 23, 9:43 PM CDT | Severe Thunderstorm Warning | AMA | Donley | 62 min |
| May 23, 9:56 PM CDT | Tornado Warning | AMA | Donley | 21 min |
| May 23, 10:21 PM CDT | Areal Flood Advisory | AMA | Donley | 3 hr |
| May 23, 10:55 PM CDT | Special Weather Statement | AMA | Donley | 35 min |
| May 23, 11:11 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Donley | 46 min |
| May 23, 11:29 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Carson, Donley, Gray | 42 min |
| May 24, 3:11 PM CDT | Flash Flood Watch | AMA | Collingsworth, Donley, Gray, Hemphill, Lipscomb, Ochiltree and 2 more | 6 hr |
| May 24, 4:11 PM CDT | Special Weather Statement | AMA | Armstrong, Randall | 64 min |
| May 24, 4:14 PM CDT | Special Weather Statement | AMA | Hansford, Hutchinson | 61 min |
| May 24, 4:27 PM CDT | Special Weather Statement | AMA | Hutchinson | 48 min |
| May 24, 4:30 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Hutchinson, Ochiltree, Roberts | 90 min |
| May 24, 5:47 PM CDT | Special Weather Statement | AMA | Armstrong | 43 min |
| May 24, 6:08 PM CDT | Special Weather Statement | AMA | Roberts | 67 min |
| May 24, 6:17 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Hutchinson, Ochiltree, Roberts | 88 min |
| May 24, 6:32 PM CDT | Special Weather Statement | AMA | Armstrong | 58 min |
| May 24, 6:42 PM CDT | Tornado Warning | AMA | Hansford, Hutchinson, Ochiltree, Roberts | 63 min |
| May 24, 6:55 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Donley | 65 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.